Alert archive / North Dakota / Wind Advisories in 2010
Wind Advisory 9, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at May 18, 2010, 3:21 AM MDT for 7 counties in North Dakota. It took effect at May 18, 2010, 8:00 AM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2010, 3:21 AM MDT (09:21 UTC)
- In effect from
- May 18, 2010, 8:00 AM MDT
- Expired
- May 18, 2010, 8:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2465 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
922 WWUS73 KBIS 180921 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 421 AM CDT TUE MAY 18 2010 ...STRONG WINDS TODAY ACROSS SOUTHWESTERN NORTH DAKOTA... .SOUTHERLY WINDS WILL STRENGTHEN EARLY THIS MORNING ACROSS SOUTHWESTERN NORTH DAKOTA AS A LOW PRESSURE SYSTEM MOVES INTO MONTANA. SUSTAINED WINDS AROUND 30 MPH ARE EXPECTED WITH GUSTS REACHING 45 MPH OVER THE ADVISORY AREA. WINDS WILL DECREASE EARLY THIS EVENING. NDZ031>033-040-041-043-044-181730- /O.NEW.KBIS.WI.Y.0009.100518T1400Z-100519T0200Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH... MOTT...BOWMAN...HETTINGER 321 AM MDT TUE MAY 18 2010 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 AM MDT / 9 AM CDT THIS MORNING TO 8 PM MDT / 9PM CDT THIS EVENING. * WINDS WILL INCREASE EARLY THIS MORNING AND REMAIN STRONG THROUGH THE DAY...BEFORE DIMINISHING EARLY THIS EVENING. * SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 MPH. * STRONG GUSTY WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY FOR THOSE DRIVING HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SAVADEL
3 follow-up statements
607 WWUS73 KBIS 181612 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 1112 AM CDT TUE MAY 18 2010 ...STRONG WINDS TODAY ACROSS SOUTHWESTERN NORTH DAKOTA... .SOUTHEASTERLY WINDS WILL CONTINUE TO STRENGTHEN EARLY THIS AFTERNOON ACROSS SOUTHWESTERN NORTH DAKOTA AS LOW PRESSURE DEEPENS OVER MONTANA. SUSTAINED WINDS AROUND 35 MPH WITH GUSTS TO NEAR 50 MPH ARE EXPECTED ACROSS THE ADVISORY AREA. WINDS WILL DECREASE THIS EVENING. NDZ031>033-040-041-043-044-190015- /O.CON.KBIS.WI.Y.0009.000000T0000Z-100519T0200Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH... MOTT...BOWMAN...HETTINGER 1012 AM MDT TUE MAY 18 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. * WINDS WILL CONTINUE TO INCREASE EARLY THIS AFTERNOON AND REMAIN STRONG UNTIL DIMINISHING THIS EVENING. * SOUTHEAST WINDS 35 MPH WITH GUSTS TO NEAR 50 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SCHECK
374 WWUS73 KBIS 182022 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 322 PM CDT TUE MAY 18 2010 ...STRONG WINDS TODAY ACROSS SOUTHWESTERN NORTH DAKOTA... .SOUTHEASTERLY WINDS WILL CONTINUE TO GUST AS HIGH AS 45 MPH ACROSS SOUTHWESTERN NORTH DAKOTA AS LOW PRESSURE DEEPENS OVER MONTANA. WINDS WILL DECREASE THIS EVENING. NDZ031>033-040-041-043-044-190200- /O.CON.KBIS.WI.Y.0009.000000T0000Z-100519T0200Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH... MOTT...BOWMAN...HETTINGER 222 PM MDT TUE MAY 18 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. * WINDS WILL CONTINUE TO GUST UP TO 45 MPH UNTIL DECREASING EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SCHECK
318 WWUS73 KBIS 190207 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 907 PM CDT TUE MAY 18 2010 .THE WIND ADVISORY HAS EXPIRED. NDZ031>033-040-041-043-044-190315- /O.EXP.KBIS.WI.Y.0009.000000T0000Z-100519T0200Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH... MOTT...BOWMAN...HETTINGER 807 PM MDT TUE MAY 18 2010 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. THE WINDS HAVE DIMINISHED AND THE WIND ADVISORY IS NO LONGER IN EFFECT. $$ ABELING
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 17, 1:52 PM MDT, 13 hours 29 minutes earlier.
Area forecast discussion, May 17, 1:52 PM MDT, 13 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 252 PM CDT MON MAY 17 2010 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... CURRENTLY...UPPER LEVEL RIDGING IS BUILDING INTO THE NORTHERN PLAINS. SURFACE HIGH PRESSURE TO THE EAST AND SLOW MOVING LOW PRESSURE OVER THE NORTHWEST CONUS HAS RESULTED IN GUSTY SOUTHERLY WINDS AND PLENTY OF WARM ADVECTION WITHIN THE FORECAST AREA. MAIN FORECAST CONCERN WILL BE THE CHANCES FOR PRECIPITATION LATE IN THE SHORT TERM. MODELS CONTINUE TO BE IN GOOD AGREEMENT...THEREFORE HAVE CONTINUED USING A GENERAL BLEND FOR THE FORECAST GRIDS. A RATHER QUIET PATTERN IS EXPECTED OVER THE NEXT FEW DAYS AS OMEGA BLOCKING SETS UP OVER THE CENTRAL CONUS. TONIGHT THROUGH THURSDAY MORNING SHOULD BE DRY AND WARM...WITH THE RIDGE OF THE BLOCK DIRECTLY OVER THE NORTHERN PLAINS AND SURFACE HIGH PRESSURE JUST TO THE EAST. HOWEVER...WITH LOW PRESSURE DEEPENING OVER THE NORTHERN ROCKIES...A TIGHT GRADIENT SHOULD DEVELOP OVER THE FORECAST AREA. 12 UTC GFS AND 00 UTC ECMWF SUGGEST WINDS IN EXCESS OF 30 KNOTS AT 850 MB...WHICH COULD EASILY TRANSLATE DOWN TO THE SURFACE AS DAYTIME HEATING MIXES THE ATMOSPHERE. WILL KEEP BREEZY TO GUSTY WINDS IN THE FORECAST DURING THE DAYLIGHT HOURS FOR THE NEXT FEW DAYS...AND WILL ALSO KEEP TEMPERATURES ABOVE NORMAL AS THOSE SAME WINDS PRODUCE PLENTY OF WARM ADVECTION AND MODELS CONTINUE TO UNDERESTIMATE SURFACE WARMING IN THIS FLOW REGIME. WILL HAVE TO KEEP AN EYE ON FIRE CONDITIONS...ALTHOUGH AT THIS TIME HUMIDITY APPEARS TO STAY HIGH ENOUGH WITH RELATIVELY GREENER VEGETATION TO LIMIT THE POSSIBILITY FOR HEADLINES. BY THURSDAY...THE BLOCK BEGINS TO BREAK DOWN DUE TO A VIGOROUS UPPER LEVEL LOW MAKING ITS WAY ONSHORE ALONG THE NORTHWEST COAST. ONCE THE RIDGE VACATES THE AREA...UPPER LEVEL FLOW SHIFTS TO THE SOUTHEAST AND FORCING INCREASES AHEAD OF AN APPROACHING NEGATIVELY TILTED SHORTWAVE. EXPECT A CHANCE FOR THUNDERSTORMS WITHIN AREAS OF INCREASED INSTABILITY JUST AHEAD OF THE SURFACE LOW AND ASSOCIATED TROUGH/FRONT...DEPENDING ON DEGREE OF UPPER LEVEL SUPPORT OF COURSE. .LONG TERM...FRIDAY THROUGH MONDAY NIGHT... THE LONG TERM PATTERN IS DEFINED BY A RATHER LARGE WESTERN CONUS UPPER LOW/TROUGH RESULTING IN A PROLONGED PERIOD OF SOUTHWESTERLY FLOW ALOFT INTO NORTH DAKOTA. THIS WILL ALLOW NUMEROUS SHORTWAVES TO ENHANCE SHOWERS AND THUNDERSTORMS ACROSS THE CWA. NATURALLY IT IS DIFFICULT TO TIME INDIVIDUAL SHORTWAVE TROUGHS...HOWEVER MODELS INDICATE THERE WILL BE SEVERAL SHOTS OF PRECIPITATION HEADED OUR WAY. OUR FIRST SIGNIFICANT SHORTWAVE LIFTS THROUGH FRIDAY AND FRIDAY NIGHT...THUS HAVE INCREASED POPS INTO THE LIKELY CATEGORY ACROSS WESTERN AND PORTIONS OF CENTRAL NORTH DAKOTA. BEYOND THIS TIME PERIOD...A CHANCE OF SHOWERS AND THUNDERSTORMS ARE IN EVERY PERIOD. PRECIPITABLE WATER VALUES AT TIMES PER GFS BUFR SOUNDINGS ARE OVER ONE INCH INDICATING THE POTENTIAL FOR HEAVY SHOWERS AND PRECIPITATION AMOUNTS. ELEVATED CONVECTION IS POSSIBLE FRIDAY NIGHT AND SATURDAY WITH H85 WINDS OF 40KT TO 45KT PER GFS. THUS WILL NEED TO KEEP AN EYE ON ANY STRONG TO SEVERE THUNDERSTORM POTENTIAL DURING THE ENTIRE PERIOD. TEMPERATURES WARMEST IN THE EARLY PART OF THE EXTENDED THEN GRADUALLY COOL LATE IN THE WEEKEND AND EARLY NEXT WEEK AS THE WESTERN UPPER TROUGH GETS CLOSER TO NORTH DAKOTA. && .AVIATION... UPPER LEVEL RIDGING IS EXPECTED TO BUILD INTO THE NORTHERN PLAINS TODAY...AND COUPLED WITH SURFACE HIGH PRESSURE TO OUR EAST...SHOULD RESULT IN VFR CONDITIONS AT ALL TAF SITES FOR THE PERIOD. HOWEVER...LOW PRESSURE TO THE WEST WILL LIKELY WORK WITH THE HIGH TO THE EAST TO CREATE A TIGHT GRADIENT OVER THE STATE TODAY AND INTO TOMORROW. EXPECT SOUTH TO SOUTHEASTERLY WINDS OF 10 TO 20 KNOTS TODAY...AND 20 TO 30 KNOTS TUESDAY. WINDS SHOULD BE RELATIVELY CALM OVERNIGHT DUE TO LACK OF THERMAL MIXING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BPN/SCHECK LONG TERM...KS AVIATION...BPN
Nearby
Wind Advisories in North Dakota, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.